Thursday, March 14, 2013

Narcan is a good drug

Well, we had a post-op patient this evening in the critical care who decided to start paradoxical breathing, and I was called to assess the patient. The general feeling among the array of soldiers in the room at the time was that the patient was going to need intubation.

"Mr. Farnsworth! Mr. Farnsworth!" I shook him by the shoulders and got no response. His audible forced expiratory wheeze was nothing new, as he'd been doing that before his surgery. But the non-responsiveness was.

Tom, my partner in crime, drew the gas and rushed it to lab. The order from Dr. Andersen, I learned, was to call him with the results. I suggested Dr. Anston be called and told to get his butt in here, but I was kindly over-ruled.

"Is the patient possibly over-medicated," I asked quietly.

The nurse said, "Well, he did get a low dose of Morphine and some Ativan, but they were very low doses."

"Well, how about some Narcan?"

Right then Dr. Anderson showed up with my coworker.  The doctor had the ABG, which showed a CO2 of 50.  The doctor said, "Based on these ABGs and the patient's lung sounds, we should do a breathing treatment."

I say, "The patients breathing this way because he's over medicated, don't you think?"

The doctor says, "Sounds like bronchospasm to me."

So, the treatment doesn't do anything, as I suspected.  While giving it I came up with a name for it: Narcanolin.

In the meantime we all just stand around looking at each other, at the monitors, at the patient. The word "Ventilator" circulates the air more than once, as did the question "Is he a DNR?"  A nurse informs us he was a DNR, but the surgery negates that order.

Waiting! Waiting! Waiting!

"There has to be a way we can keep this man off the vent," someone says.

So the nurse and doctor  ponder now what could be wrong with this patient, and of course I already gave the solution -- Narcan.

Finally the internist cooly saunters into the room. "How much Morphine was he given?"

The RN provided the answer.

"Let's try some Narcan."

The patient woke up right away, "How'd the surgery go, doc?" the patient chimed, and smiled.

Hmmm, so maybe the next time the doctor will listen to the lowly RT and save an hour of hymning and hawing.

No comments: